Kentucky, 2004

Flash Flooding and Flooding in Kentucky, February 5 to 6, 2004

February 5 to 6, 2004 · NWS LMK · 8 events in 5 counties and zones

Heavy rains of four inches or more fell over south central Kentucky, causing widespread flooding and some flash flooding. In Cumberland County, rainfall amounts were reported in the two to five inch range.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$90,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

Heavy rains of four inches or more fell over south central Kentucky, causing widespread flooding and some flash flooding. In Cumberland County, rainfall amounts were reported in the two to five inch range. Chism, Bombshell, Casey Fork, and Leatherwood Roads were impassable in spots due to high water. Several county roads were washed out. There was a foot of water in downtown Burkesville. Many Creeks in the county were out of their banks. Four inches of rain fell in Liberty in Casey County. Around three feet of water covered some roads in the town. Sections of Highway 198 in Casey and Lincoln Counties were under water. In Russell County, normally dry creek beds were overflowing their banks. Parts of Mount Eden Road were flooded. A few roads in the city of Albany in Clinton County were under water.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Feb 5, 3:00 PM EST, 30 minutes earlier.

Area forecast discussion, Feb 5, 3:00 PM EST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
300 PM EST THU FEB 5 2004

SHORT TERM...TONIGHT THROUGH SUNDAY AFTERNOON:

LOOKING AT LATEST MODEL DATA AND QPF FCSTS...WE WILL DROP THE FLOOD
WATCH FOR TONIGHT ACROSS THE NWRN HALF OF FA WHICH INCLUDES ALL OF
OUR SRN IND COUNTIES TOO. WE WILL CONTINUE THE FLOOD WATCH OVER THE
SOUTH AND EAST TONIGHT AND THEN END THE PCPN FOR A TIME AS A CHC
OF R- DURG FRI MRNG.

DURING FRIDAY NIGHT INTO SATURDAY NIGHT WITH LOW DEEPENING TO
OUR NE AND WITH COLD MOIST AND SOMEWHAT CYCLONIC FLOW ACROSS
FA WE WILL CONTINUE THE PREVIOUS FCST TREND WITH A CHC OF SW-
FA WIDE. WE WILL CONTINUE WITH THE PREVIOUS FCST TEMPS TRENDS
THROUGH SUNDAY.

.EXTENDED FORECAST (SUNDAY NIGHT THROUGH THURSDAY)...

QUIET SEASONAL WX FOR SUN NGT THROUGH MONDAY THEN SRN STREAM LO WILL
DVLP TUESDAY...CONTINUE WED AND ENDING THURS. WILL CUT PRECIP BY WED
P.M....GFS EXTD MOS POPS APPEAR OVERDONE LATE IN PERIOD. WILL HAVE
MAINLY SNOW ALTHO SOME RA/SN MIX OVER THE S WHERE A BIT WARMER LLVL
AIR SHOULD WORK IN. WENT A LITTLE COOLER THAN GFS EXTD TEMPS AND
ALSO LESS DIURNAL FLUX DURING PRECIP EVENT.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
KY...FLOOD WATCH THROUGH 12Z FRI ACRS SRN AND ERN PTNS OF FA.

&&
Hazardous weather outlook, Feb 5, 12:00 PM EST, 3 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
1200 PM EST THU FEB 5 2004

INZ076>079-083-084-089>092-KYZ023>025-028>043-045>049-053>057-067-
061023-
ANDERSON KY-BOURBON KY-BOYLE KY-BRECKINRIDGE KY-BULLITT KY-CLARK KY-
CLARK IN-CRAWFORD IN-DUBOIS IN-FAYETTE KY-FLOYD IN-FRANKLIN KY-
GARRARD KY-HANCOCK KY-HARDIN KY-HARRISON KY-HARRISON IN-HENRY KY-
JEFFERSON KY-JEFFERSON IN-JESSAMINE KY-LARUE KY-LINCOLN KY-
MADISON KY-MARION KY-MEADE KY-MERCER KY-NELSON KY-NICHOLAS KY-
OLDHAM KY-ORANGE IN-PERRY IN-SCOTT KY-SCOTT IN-SHELBY KY-SPENCER KY-
TRIMBLE KY-WASHINGTON KY-WASHINGTON IN-WOODFORD KY-
INCLUDING THE CITIES OF...LOUISVILLE...LEXINGTON...WINCHESTER...
VERSAILLES...STANFORD...SHELBYVILLE...RICHMOND...HARRODSBURG...
HARDINSBURG...FRANKFORT...ELIZABETHTOWN...DANVILLE...CYNTHIANA...
BARDSTOWN...NEW ALBANY...JASPER AND CORYDON
1200 PM EST THU FEB 5 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND EAST-CENTRAL
KENTUCKY AND SOUTH-CENTRAL INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

LOW PRESSURE WILL MOVE FROM MISSISSIPPI TO CENTRAL KENTUCKY THROUGH
TONIGHT. PERIODS OF RAIN...QUITE HEAVY AT TIMES...WILL CONTINUE
THROUGH TONIGHT.

A FLOOD WATCH CONTINUES THIS AFTERNOON AND TONIGHT BECAUSE OF THE
EXPECTED HEAVY RAINFALL. TOTAL RAINFALL FROM 1.5 TO 3 INCHES WILL
OCCUR THROUGH DAYBREAK FRIDAY. WIDESPREAD FLOODING PROBLEMS MAY
DEVELOP WITHIN THE OUTLOOK AREA. SEE THE FLOOD STATEMENT PRODUCT
ISSUED BY THIS OFFICE FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

RAIN WILL GRADUALLY DIMINISH FRIDAY WITH COLDER AIR EXPECTED TO
FILTER INTO THE REGION FRIDAY NIGHT. SCATTERED SNOW SHOWERS WILL BE
POSSIBLE FRIDAY NIGHT THROUGH SATURDAY NIGHT WITH LIGHT
ACCUMULATIONS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO REPORT ANY OBSERVED FLOODING OR HEAVY RAIN
ACTIVITY THIS AFTERNOON AND TONIGHT.

KYZ026-027-061>066-070>078-081-082-061023-
ADAIR KY-ALLEN KY-BARREN KY-BUTLER KY-CASEY KY-CLINTON KY-
CUMBERLAND KY-EDMONSON KY-GRAYSON KY-GREEN KY-HART KY-LOGAN KY-
METCALF KY-MONROE KY-OHIO KY-RUSSELL KY-SIMPSON KY-TAYLOR KY-
WARREN KY-
INCLUDING THE CITIES OF...BOWLING GREEN...RUSSELLVILLE...GLASGOW...
FRANKLIN AND COLUMBIA
1200 PM EST THU FEB 5 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH-CENTRAL KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

LOW PRESSURE WILL MOVE FROM MISSISSIPPI TO CENTRAL KENTUCKY THROUGH
TONIGHT. PERIODS OF RAIN...QUITE HEAVY AT TIMES...WILL CONTINUE
THROUGH TONIGHT.

A FLOOD WATCH CONTINUES THIS AFTERNOON AND TONIGHT BECAUSE OF THE
EXPECTED HEAVY RAINFALL. TOTAL RAINFALL FROM 1.5 TO 3 INCHES WILL
OCCUR THROUGH DAYBREAK FRIDAY. WIDESPREAD FLOODING PROBLEMS MAY
DEVELOP WITHIN THE OUTLOOK AREA. SEE THE FLOOD STATEMENT PRODUCT
ISSUED BY THIS OFFICE FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

RAIN WILL GRADUALLY DIMINISH FRIDAY WITH COLDER AIR EXPECTED TO
FILTER INTO THE REGION FRIDAY NIGHT. SCATTERED SNOW SHOWERS WILL BE
POSSIBLE FRIDAY NIGHT THROUGH SATURDAY NIGHT WITH LITTLE OR NO
ACCUMULATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO REPORT ANY OBSERVED FLOODING OR HEAVY RAIN
ACTIVITY THIS AFTERNOON AND TONIGHT.

JB

The radar

The Louisville radar (KLVX), 134 km away, was scanning. The volume nearest the first event began at 20:27 UTC.

Open the radar archive at this moment

Event by event

5 flood, 3 flash flood. Local standard time, as filed.

Flash Flood, Russell

When
February 5, 3:30 PM EST to 9:00 PM EST
Where
Russell County, 3 mi NE of Salem
Reported by
LAW ENFORCEMENT
Coordinates
36.991, -85.059 (the zone’s center; the record gives no point)

Flash Flood, Cumberland

When
February 5, 4:00 PM EST to 9:00 PM EST
Where
Cumberland County, Countywide
Property damage
$40,000
Reported by
NEWSPAPER
Coordinates
36.787, -85.388 (the zone’s center; the record gives no point)

Flash Flood, Clinton

When
February 5, 5:00 PM EST to 9:00 PM EST
Where
Clinton County, Albany
Reported by
LAW ENFORCEMENT
Coordinates
36.728, -85.136 (the zone’s center; the record gives no point)

Flood, Casey

When
February 5, 6:00 PM EST to February 6, 7:00 AM EST
Where
Casey forecast zone
Property damage
$50,000
Reported by
NEWSPAPER
Coordinates
37.322, -84.928 (the zone’s center; the record gives no point)

Flood, Cumberland

When
February 5, 9:00 PM EST to February 6, 7:00 AM EST
Where
Cumberland forecast zone
Reported by
NEWSPAPER
Coordinates
36.787, -85.388 (the zone’s center; the record gives no point)

Flood, Russell

When
February 5, 9:00 PM EST to February 6, 7:00 AM EST
Where
Russell forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
36.991, -85.059 (the zone’s center; the record gives no point)

Flood, Clinton

When
February 5, 9:00 PM EST to February 6, 7:00 AM EST
Where
Clinton forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
36.728, -85.136 (the zone’s center; the record gives no point)

Flood, Lincoln

When
February 5, 10:00 PM EST to February 6, 7:00 AM EST
Where
Lincoln forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
37.455, -84.661 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2004Every state in 2004This day in weather historyWarnings in Kentucky, February 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5386597, 5386595, 5386599, 5386594, 5386596, 5386598, 5386600, 5386601.